Diagnosed with overactive thyroid - terrified of taking carbimazole

Hello,

Last week I was diagnosed with an overactive thyroid following blood tests. Apparently it is not crazily overactive but enough for the need to take action. I have to wait until 29th December for a visit to the endocrinologist at the hospital but the doctor mentioned starting me on carbimazole before that. Reading about this online has TERRIFIED me, not least the huge amount of weight that dozens of people have reported. I've also read medical reports stating that significant weight gain is a common side effect and diet and exercise cannot touch it. I am only 5ft 2, have never been above a size 12 and am utterly terrified of "ballooning" having read many accounts of people's misery on this drug. I have a very public facing job and just could not face work were I to balloon. Many people are also talking of utter exhaustion on it. I have a newborn baby and a two year old so this is not an option for me. I will also be working full time come March. I bought lots of supplements today after research. I would welcome anyone's advice/experiences. I have worked myself into a total state.

7 Replies

oldestnewest
  • When you are hyperthyroid, you often (but not always) lose weight. Once you start taking Carbimazole and your thyroid levels normalise, it is natural to put back some of that weight back on. You can minimise the amount of weight that you put on by watching what you eat, and making sure that you have regular blood tests and monitor your carbimazole dosage so that you do not go hypothyroid.

    I have been on Carbimazole for a year and have only put back 4 of the 11 kgs that I lost while I was hyperthyroid. I have cut down on gluten and simple carbs. Hope this helps.

  • Hi. Try not too panic. I was very overactive due to graves and felt absolutely dreadful before starting treatment. Weight wise I had always been slim but lost around three quarters of a stone. I started on carbimazole and within 2 or 3 weeks felt an unbelievably amount better. The difference it made to my wellbeing was like night and day. After around 4 weeks I developed hives so I was switched to the alternative drug ptu. Either way, apart from the hives which was easily sorted, I had no side effects at all. I only put on the weight I had lost. I was apprehensive about weight issues too but I needn't have been. Good luck.

  • Thank you very much for your responses. My main concern is that I have not lost any weight due to having an overactive thyroid. I'd just felt very hyper and anxious despite not being worried about anything, tired but struggling to sleep and headachey. The cruel irony is that I struggle to lose weight when I try. I have really really struggled to find anyone with anything positive to say about this drug and, in truth, I would rather feel slightly anxious and hyper and struggle to sleep (I have always been a bad sleeper and have two very small children so I can't really get any anyway!) than pile on weight and feel miserable, unfit and self conscious. I have been in tears today as I feel that there is no positive solution to this.

  • You did say that you are not overly hyperthyroid yet. That's why you have not lost weight and they've probably caught it early. So you should hopefully not have to be on a high dose of Carbimazole and you should be ok as long as your thyroid levels are monitored properly and you keep an eye on what you eat.

  • You could try L-Carnitine, a supplement which is meant to help with hyperthyroidism/Graves disease. Dose is between 2,000mg - 4,000mg daily.

  • Thank you. This is one of the things I bought yesterday. I have read so much online as I don't want to blindly take a drug that I have no idea about but I am now extremely fearful of the treatment for this. From what everyone is saying, it seems like I will feel more ill, put on a lot of weight and lose more hair. This feels like a life sentence at the minute. There seems to be no effective treatment, or it's replacing one symptom with other, awful ones. Feel completely lost and depressed about it.

  • It's not all doom and gloom. I think you'll find that most people who have bad side effects are those who are given too high a dose, or for too long, so they become hypo.

    Or those that have surgery or RAI to rid themselves of the thyroid gland itself and after are not properly dosed with replacement hormone to keep their levels in a good place.

    The GP will be concerned if it is affecting your heart - palpitations or too high a pulse rate. It can do damage. Also as everything is speeded up, the body can become deficient in essential vits and minerals.

    Ask you doctor to test your levels - ferritin, folate, B12 and Vit D, as you may well be deficient in these.

    Try and eat well, a good clean diet and rest lots, also try and avoid stressful situations (yes I know, hard!) Dont stress your body either, with lots of exercise and strenuous gym sessions.

You may also like...